New drug xylazine confirmed in Dubuque

This drug is making fentanyl, the deadliest drug threat our country has ever faced, even deadlier
Published: Aug. 9, 2023 at 10:42 PM CDT
Email This Link
Share on Pinterest
Share on LinkedIn

CEDAR RAPIDS, Iowa (KCRG) - You may not have heard of it, but xylazine is here in Eastern Iowa.

In April, the White House officially declared “fentanyl adulterated or associated with xylazine” as an emerging threat to the U.S.

This week, the Dubuque Drug Task Force got confirmation from the Iowa Department of Public Safety DCI Crime Lab that xylazine was found within a mixture of heroin and fentanyl seized this June. This was the first confirmation of xylazine being found in the Dubuque area.

Xylazine is a veterinary-approved medicine for sedation and pain relief. It is not approved for human use.

According to Sgt. Adam Williams with the Dubuque Drug Task Force, human use of xylazine as a street drug can lead to a slowed heart rate and slowed breathing.

“There’s skin ulcers that can become present to the point that they’re severe enough that could require amputation,” he added.

The substance is often used in combination with other drugs. According to the U. S. Drug Enforcement Administration, xylazine makes fentanyl “the deadliest drug threat our country has ever faced... even deadlier.”

Williams said it’s not just heroin and fentanyl users who should be wary of xylazine. He said the drug can be mixed with meth, and officials have even heard of it being mixed with marijuana and THC vape cartridges.

“Even our field tests that we use in law enforcement and that are available to the public will not detect xylazine. It has to be detected in a laboratory environment,” said Williams.

“It makes it a lot more dangerous because people don’t know that it’s in there,” he added.

Xylazine is not an opioid, which means the effects will not be reversed by administering Naloxone. However, he said, that fact should never stop anyone from administering it.

“Because [xylazine] is mixed in with heroin and fentanyl—specifically, the fentanyl—we still want people to give Narcan at any signs of an overdose, or any symptoms of an overdose, because even though it may not have an effect on the xylazine, it still may have a positive effect on the heroin or fentanyl that’s in their system,” said Williams.

Xylazine has just been detected by officials in the area, but officials believe this is only the beginning.

“I think we’re going to start seeing a lot more in the community. And everybody needs to be aware that this is out there,” said Williams.